Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 37, NWS Melbourne, FL

June 27, 2017Brevard County, Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 27, 2017, 4:37 PM EDT for Brevard County, Orange County, Florida. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2017, 4:37 PM EDT (20:37 UTC)
Expired
Jun 27, 2017, 5:30 PM EDT
In force
53 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brevard County, FL, Orange County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
431 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

071 
WUUS52 KMLB 272037
SVRMLB
FLC009-095-272130-
/O.NEW.KMLB.SV.W.0037.170627T2037Z-170627T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
437 PM EDT TUE JUN 27 2017

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Northwestern Brevard County in Florida...
  Southeastern Orange County in east central Florida...

* Until 530 PM EDT

* At 437 PM EDT, a severe thunderstorm was located near Canaveral
  Groves, or near Port Saint John, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Titusville, Wedgefield, Port Saint John, Titusville Airport and
  Sharpes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2835 8102 2835 8108 2846 8118 2858 8088
      2861 8072 2847 8072
TIME...MOT...LOC 2037Z 303DEG 9KT 2847 8087 

HAIL...<.75IN
WIND...60MPH
 
$$

Cristaldi
2 follow-up statements
981 
WWUS52 KMLB 272041
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
441 PM EDT TUE JUN 27 2017

FLC009-095-272130-
/O.CON.KMLB.SV.W.0037.000000T0000Z-170627T2130Z/
Brevard FL-Orange FL-
441 PM EDT TUE JUN 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHWESTERN BREVARD AND SOUTHEASTERN ORANGE COUNTIES...

At 441 PM EDT, severe thunderstorms were located along a line
extending from near Titusville Airport to near Canaveral Groves to
near Wedgefield, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Titusville, Wedgefield, Port Saint John, Titusville Airport and
Sharpes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2835 8102 2835 8108 2846 8118 2858 8088
      2861 8072 2847 8072
TIME...MOT...LOC 2041Z 311DEG 10KT 2852 8076 2846 8087 2847 8101 

HAIL...1.00IN
WIND...60MPH
 
$$

Cristaldi
320 
WWUS52 KMLB 272124
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
524 PM EDT TUE JUN 27 2017

FLC009-095-272132-
/O.EXP.KMLB.SV.W.0037.000000T0000Z-170627T2130Z/
Brevard FL-Orange FL-
524 PM EDT TUE JUN 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BREVARD AND
SOUTHEASTERN ORANGE COUNTIES WILL EXPIRE AT 530 PM EDT...
    
The storms which prompted the warning have been weakening, with the 
strongest storms over south central and southeast Orange County, and 
spreading into north central and northeast Osceola County. Therefore 
the warning will be allowed to expire.

However heavy rain and frequent lightning will continue with these 
thunderstorms.

LAT...LON 2835 8102 2835 8108 2846 8118 2858 8088
      2861 8072 2847 8072
TIME...MOT...LOC 2122Z 082DEG 42KT 2840 8099 2841 8111 

$$

Cristaldi

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:30 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 27, 3:30 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
330 PM EDT Tue Jun 27 2017

.DISCUSSION...

...Strong Storms Expected Into This Evening...

Tonight...Numerous showers and thunderstorms into early evening will
transition toward the coast and near shore Atlantic waters with mid
level west to southwest steering winds. Showers/storms may linger
into late evening across the Treasure coast and also across nrn
areas closer to the remnant surface boundary. Locally heavy rainfall
amounts will occur in isolated spots with 2-3 inches possible. Wet
microburst potential will be highest through sunset with a
diminishing trend to the convection expected this evening.
Convection should diminish toward midnight with mostly cloudy skies
becoming partly cloudy toward morning. Lows in the lower to mid 70s.

Wednesday...Low level flow will veer to onshore near 10 knots in the
lower levels with fairly deep moisture lingering across the area.
The east coast sea breeze will move gradually inland during the
afternoon with highest afternoon coverage of storms across the
interior counties. Will keep pops in the scattered range near the
coast and likely range well inland to around 60 percent. Highs into
the upper 80s near the coast to 90-92 for the interior.

Thu-Fri...Surface high will remain positioned over the mid-Atlantic,
providing for ESE flow. Abundant moisture will continue to be
available, with PWATs above 2.00", leaving little change in PoPs for
the period. Best coverage of rainfall will be inland Thursday, with
50-60%, and again Friday, with more coverage pushing toward the
northern coastal zones. The Treasure Coast will see the lowest rain
chances, with around 30% both days. High temps in the low 90s with
mins in the mid 70s.

Previous modified extended discussion...Saturday through
Tuesday...The forecast across the 4th of July weekend will see
gathering moisture over the northern Gulf of Mexico spreading ENE
into Old Dixie Fri-Sat. Concentrations across N Florida
Panhandle/Peninsula further aided by local SE wind flow around the
Atlantic ridge. The associated axis tries to reassert while the
eroding trough becomes hard to find by Sat. Building high pressure
aloft will also allow local circulations to dominate diurnal
convective trends. Hence convective distribution will continue to
favor inland locations aided by embedded sea breezes, although
coastal locations will not be void, especially from Titusville to
Daytona. Rain chances slightly above normal for most places, except
near normal for Treasure Coast. Planned fireworks festivities
intermingled with displays of lightning from lingering storms into
the evening hours. Max Temps in the U80s/L90s with Min Temps M/U70s.

&&

.AVIATION...
Scattered to numerous SHRA/TSRA mainly southeast of KLEE-KDED line
will affect interior terminals into late afternoon/early evening and
coastal terminals into late evening. Temporary low vis/CIGs expected
to IFR cat in heaviest rain and strong storms as they affect
terminals. VFR conds past late evening and into early Wed morning
expected with mid to upper level cloudiness diminishing through the
late night hours. Onshore flow on Wed will focus most diurnal
convection inland from the east coast near interior terminals into
the afternoon hours.

&&

.MARINE...
Tonight...Weak frontal boundary will dissipate across the waters
through late tonight as winds become onshore toward daybreak Wed.
Scattered to numerous showers/storms will affect mainly the near
shore waters into late evening and the offshore waters overnight.
Seas around 2 ft expected.

Wed-Thu...Showers and thunderstorms will be likely in northern
marine zones, with ESE flow at 10-15 kts and seas 2-3ft.

By Friday, local winds turn SE as the high pressure transitions
farther seaward off the Mid-Atlantic Coast. The ridge axis should
fully re-establish for Sat locating just north of Central Florida
waters and bolstering the prevailing SE flow. Onshore wind flow of
10 to 15 kts will support seas 2-3 feet late week into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  87  76  87 /  60  40  30  40
MCO  73  92  75  92 /  50  60  20  50
MLB  74  89  77  88 /  60  40  30  40
VRB  72  90  76  89 /  60  50  30  30
LEE  75  92  75  91 /  40  60  20  60
SFB  73  91  75  91 /  50  60  20  50
ORL  74  91  75  91 /  50  60  20  50
FPR  72  90  75  90 /  60  50  30  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT/MID/LONG TERM...Volkmer/Smith
AVIATION/RADAR...Johnson
Hazardous weather outlook, Jun 27, 10:00 AM EDT, 6 hours 37 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
1000 AM EDT Tue Jun 27 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-280300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
100 AM EDT Tue Jun 27 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.DENSE FOG/SMOKE IMPACT...
Smoke from a lightning induced wildfire along Interstate 95 near
Rockledge yesterday continues to burn and smolder. The smoke
will drift into parts of Rockledge and Cocoa. Motorists are
urged to use extra caution and be prepared to stop.

As the wildfire burns well into the day...mixing will help thin and
disperse the smoke.

.THUNDERSTORM IMPACT...
A high coverage of afternoon showers and thunderstorms is expected
today, including over the Space and Treasure Coasts where
lightning storms have been more isolated recently. Initial
development of storms should occur along the sea breeze as it
moves inland from the coast early this afternoon. Coverage and
intensity of storms will increase elsewhere through the remainder
of the afternoon. The primary hazards will be cloud to ground
lightning, gusty winds, and heavy rainfall. Storm motion will be
generally toward the northeast around 10 mph but thunderstorms
that form as a result of boundary collisions will exhibit slow and
erratic movement.

.FLOOD IMPACT...
Slow moving lightning storms will be capable of producing locally
heavy rainfall this afternoon. Rainfall amounts of 2 to 4 inches
in a 60 to 90 minute period will be possible in a few spots which
will cause temporary flooding of roadways and low lying areas.

.RIP CURRENT IMPACT...
An east swell will produce a moderate risk of rip currents at the
beaches of east central Florida. Always swim within sight of a
lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous lightning storms are expected to develop
over the mainland this afternoon. Some of the storms are expected
to push toward the intracoastal and nearshore Atlantic waters.
Mariners are reminded that variable and gusty winds can occur well
away from the heaviest rain of a thunderstorm.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Scattered lightning storms are forecast to continue into the
Fourth of July weekend. The primary threats will be dangerous
lightning strikes, gusty winds, and locally heavy rain. While the
highest chances for afternoon thunderstorms is expected across
inland areas, coastal locations will still see a threat of
lightning activity each day.

A moderate risk of rip currents will continue.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today, however spotters are
asked to report rainfall amounts of greater than 3 inches or
observed flooding.

Ulrich/Johnson

In the hours before

Local storm report, Jun 27, 2:35 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
235 PM EDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TSTM WND GST     DAYTONA BEACH AIRPORT   29.17N 81.07W
06/27/2017  M44 MPH          VOLUSIA            FL   ASOS

            38 KNOT GUST FROM THE NORTHEAST.

&&

PG
Special weather statement, Jun 27, 2:49 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Melbourne FL
249 PM EDT TUE JUN 27 2017

FLZ047-053-054-271930-
Southern Brevard County FL-Osceola FL-Indian River FL-
249 PM EDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN INDIAN RIVER...
SOUTHWESTERN BREVARD AND OSCEOLA COUNTIES UNTIL 330 PM EDT...

At 248 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Poinciana to near Lake Kissimmee to near
Kissimmee Prarie Preserve. These storms were moving east at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Kissimmee, Saint Cloud, Fellsmere, Lake Kissimmee and Lake Marian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2828 8161 2835 8112 2835 8103 2773 8058
      2764 8089 2764 8106 2801 8138 2808 8135
      2809 8144 2814 8146 2814 8149 2826 8156
TIME...MOT...LOC 1848Z 256DEG 1KT 2818 8152 2796 8126 2764 8111

Johnson
Special weather statement, Jun 27, 3:20 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Melbourne FL
320 PM EDT TUE JUN 27 2017

FLZ041-046-141-147-272015-
Northern Brevard County FL-Inland Volusia County FL-Seminole FL-
Coastal Volusia County FL-
320 PM EDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEMINOLE...
NORTHWESTERN BREVARD AND SOUTHEASTERN VOLUSIA COUNTIES UNTIL 415 PM
EDT...

At 319 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Smyrna Beach to 7 miles east of
Deltona. Movement was southeast at 20 mph.

Winds gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Deltona, Port Orange, New Smyrna Beach, Edgewater, Oak Hill,
Scottsmoor and Mims.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2914 8093 2873 8064 2861 8098 2892 8125
TIME...MOT...LOC 1919Z 336DEG 17KT 2905 8097 2895 8110

Cristaldi
Local storm report, Jun 27, 3:45 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
345 PM EDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     5 N BAREFOOT BAY        27.96N 80.53W
06/27/2017  M39 MPH          AMZ552             FL   MESONET

            34 KNOT GUST FROM THE NORTH.

&&

PG
Special weather statement, Jun 27, 4:11 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Melbourne FL
411 PM EDT TUE JUN 27 2017

FLZ047-054-272100-
Southern Brevard County FL-Indian River FL-
411 PM EDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR INDIAN RIVER AND SOUTHEASTERN
BREVARD COUNTIES UNTIL 500 PM EDT...

At 410 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sebastian Highlands to 6 miles southwest
of Palm Bay. Movement was southeast at 10 mph.

Winds of 40 TO 50 mph will be possible with these storms.

Locations impacted include...
Palm Bay, Sebastian, Vero Beach, Fellsmere and Indian River Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2759 8078 2764 8078 2764 8080 2801 8083
      2805 8050 2775 8035 2761 8030
TIME...MOT...LOC 2010Z 317DEG 8KT 2781 8052 2793 8075

Cristaldi
Special weather statement, Jun 27, 4:14 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Melbourne FL
414 PM EDT TUE JUN 27 2017

FLZ045-147-272100-
Northern Brevard County FL-Orange FL-
414 PM EDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREVARD AND
SOUTHEASTERN ORANGE COUNTIES UNTIL 500 PM EDT...

At 413 PM EDT, Doppler radar was tracking a large and strong
thunderstorm near Titusville Airport, moving southeast at 10 mph.

Winds of 40 TO 50 mph will be possible with this storm.

Locations impacted include...
Titusville, Sharpes, Port Saint John, Christmas and Mims.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2850 8061 2836 8094 2861 8106 2861 8097
      2868 8097 2873 8083
TIME...MOT...LOC 2013Z 319DEG 23KT 2852 8087

Cristaldi

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:16 PM EDTSpecial Marine WarningMLB59 min
Jun 27, 2:25 PM EDTSpecial Weather StatementMLBVolusia50 min
Jun 27, 2:40 PM EDTSpecial Marine WarningMLB65 min
Jun 27, 2:49 PM EDTSpecial Weather StatementMLBOsceola41 min
Jun 27, 3:20 PM EDTSpecial Weather StatementMLBSeminole55 min
Jun 27, 4:11 PM EDTSpecial Weather StatementMLBIndian River49 min
Jun 27, 4:14 PM EDTSpecial Weather StatementMLBBrevard46 min
Jun 27, 5:01 PM EDTSevere Thunderstorm WarningMLBBrevard34 min
Jun 27, 5:13 PM EDTAreal Flood AdvisoryMLBBrevard, Orange, Seminole92 min
Jun 27, 5:17 PM EDTSpecial Weather StatementMLBIndian River43 min
Jun 27, 5:31 PM EDTSpecial Weather StatementMLBOrange59 min
Jun 27, 5:45 PM EDTSpecial Weather StatementMLBLake45 min
Jun 27, 6:02 PM EDTSpecial Weather StatementMLBSaint Lucie58 min
Jun 27, 6:09 PM EDTSevere Thunderstorm WarningMLBSaint Lucie51 min
Jun 27, 6:45 PM EDTSpecial Weather StatementMLBLake45 min
Jun 27, 6:58 PM EDTSpecial Weather StatementMLBMartin47 min
Jun 27, 7:03 PM EDTSpecial Weather StatementMLBSaint Lucie42 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.